Non-pharmacological Effects in Switching Medication: The Nocebo Effect in Switching from Originator to Biosimilar Agent
The nocebo effect is defined as the incitement or the worsening of symptoms induced by any negative attitude from non-pharmacological therapeutic intervention, sham, or active therapies. When a patient anticipates a negative effect associated with an intervention, medication or change in medication, they may then experience either an increase in this effect or experience it de novo. Although less is known about the nocebo effect compared with the placebo effect, widespread interest in the nocebo effect observed with statin therapy and a literature review highlighting the nocebo effect across at least ten different disease areas strongly suggests this is a common phenomenon. This effect has also recently been shown to play a role when introducing a medication or changing an established medication, for example, when switching patients from a reference biologic to a biosimilar. Given the important role biosimilars play in providing cost-effective alternatives to reference biologics, increasing physician treatment options and patient access to effective biologic treatment, it is important that we understand this phenomenon and aim to reduce this effect when possible. In this paper, we propose three key strategies to help mitigate the nocebo effect in clinical practice when switching patients from reference biologic to biosimilar: positive framing, increasing patient and healthcare professionals’ understanding of biosimilars and utilising a managed switching programme.
|Persistent URL||dx.doi.org/10.1007/s40259-018-0306-1, hdl.handle.net/1765/110874|
Kristensen, L.E. (Lars Erik), Alten, R. (Rieke), Puig, L. (Luis), Philipp, S. (Sandra), Kvien, T.K, Mangues, M.A. (Maria Antonia), … Vulto, A.G. (2018). Non-pharmacological Effects in Switching Medication: The Nocebo Effect in Switching from Originator to Biosimilar Agent. BioDrugs. doi:10.1007/s40259-018-0306-1